Opioid Use and Heart Palpitations (Cardiac Arrhythmia)

Opioid Use and Heart Palpitations (Cardiac Arrhythmia)Heart palpitations are the feeling of an irregular heartbeat, i.e. your heart beating too fast, too hard, fluttering or skipping a beat. There are many factors that can cause heart palpitations, including the use of certain drugs, like opiates. Cardiac arrhythmia is another term used to describe a disruption to the heart’s natural rhythm. Both of these heart complications are connected to the use and abuse or opioids. Furthermore, heart palpitations and cardiac arrhythmia are also risk factors during opioid withdrawal, increasing the need for professional treatment assistance during opioid detox and addiction treatment processes. Both heart palpitations and cardiac arrhythmia can lead to stroke, heart failure and death, which is why eliminating dangerous opioid use and taking extreme caution during opioid withdrawal is vital to one’s health.

How Opioid Use Can Cause Heart Problems

Opioid use can have many damaging effects on the heart. The drug works as a depressant and slows down most bodily functions. Most cardiac effects of opioid use involve the slowing of one’s heart rate or a condition called bradycardia. Prolonged opioid abuse can cause QT syndrome, a heart defect that slows the electric conduction of the heart, which ultimately disrupts the heart’s regular rhythm. Even short-term opioid abuse can disrupt this normal rhythm, causing heart palpitations and arrhythmias. Long-term opioid abuse can cause a permanent delay in heart rhythm, which can result in heart damage and poor oxygen delivery. Long-term opioid use can also lead to infections of the heart lining and valves.

Heart Complications During Opioid Withdrawal and Detox

When a person dependent or addicted to opioids undergoes withdrawal, he or she will experience different heart problems. Common withdrawal symptoms of opioid dependence include heart palpitations, an increased heart rate and elevated blood pressure. Opioid withdrawal can make an individual feel like his heart is racing or about to jump out of his chest. These effects occur because the body has grown to rely on opioids to stabilize vitals and body functioning. Without the use of opioids, the body almost goes into shock, not having the chemicals needed to function properly. When heart palpitations, cardiac arrhythmia and other symptoms of rapid heart rate appear in opioid dependent individuals, medical attention should be sought immediately to avoid serious complications or death.

Because heart complications are a common symptom of opioid withdrawal, individuals who are ready to detox or stop using opioids should seek professional assistance. An opioid dependent or addicted individual should not quit using opioids “cold turkey” or the symptoms of withdrawal can be extreme. Medical professionals can wean patients off of the drug at a gradual and safe rate, minimizing the symptoms of withdrawal and risk for complication.

Need Help Ending Your Opioid Use?

If you need help putting an end to your opioid use, abuse or dependence, please call our toll-free number today. Our trained addiction counselors are available 24 hours a day, seven days a week to assist you with your search for opioid treatment and recovery services. Whether you have questions, need information or are ready to find treatment now, we can help. We have connections to the top-rated treatment and recovery services across the nation, and can help you find the options that are right for you and your unique recovery needs. For help, call and speak with a counselor today.